Aqueous cream could make your child’s eczema worse
Unbeknown to eczema sufferers, aqueous cream has been found to make the skin condition eczema worse, reports the BBC.
Eczema, which affects millions of children and adults in the UK, is a condition where the skin gets dry and cracked. One way to alleviate symptoms is to use moisturising creams, and one of the most popular creams prescribed is aqueous cream.
A recent study into the cream found it contains a detergent rather than moisturisers, and effectively makes eczema worse. It seems the cream thins the skin after a few weeks of use, according to Bath University scientists.
The study took volunteers that did not have eczema, and over a period of four weeks rubbed the cream into their forearms everyday. The scientists compared the before and after results and found the outer later of the skin was around 10% thinner.
“Our study has found that rubbing aqueous cream containing sodium lauryl sulphate into the skin thins this protective barrier, making the skin more susceptible to irritation by chemicals, so to use this cream on eczematous skin, which is already thin and vulnerable to irritation, is likely to make the condition even worse,” said Professor Richard Guy who supervised the study.
A recent poll showed aqueous cream is recommended by doctors for its moisturising properties, and nine out of 10 GPs recommend the cream for childhood eczema.
“Aqueous cream contains sodium lauryl sulphate, which is a fairly heavy duty detergent. Sadly it is widely used – one it’s cheap and two, it’s prescribing habit,” said Margaret Cox, chief executive of the National Eczema Society.
It’s recommended that parents use alternatives such as a light paraffin or other emollients with a much lower detergent content.
If you are worried, check out our one-stop eczema help guide, which gives advice from diagnosis to treatment for your child’s eczema.